What to Do If Someone Is Experiencing a Drug Overdose

Whether you have experienced someone having a drug overdose or not, it is essential to know the proper steps to take if you ever encounter this situation. Providing proper medical attention while waiting for paramedics to arrive or before getting them to the hospital can save their life. Learning what symptoms to look out for in a drug overdose, what to do until paramedics arrive, and what to do after it occurs can be imperative in helping others. 

Know the Signs and Symptoms

Knowing the signs of a drug overdose can alert you as soon as it happens. While symptoms differ from person to person and depend on what substance was consumed, there are general symptoms to look out for. These include:

  • Nausea
  • Vomiting
  • Dilated pupils
  • Racing heartbeat
  • Dizziness
  • Chest pain
  • Raised body temperature
  • Blue lips or fingers
  • Decreased/difficulty breathing
  • Confusion
  • Gurgling sounds caused by obstruction of the airway
  • Aggression
  • Unconsciousness
  • Violence
  • Seizures

Some drugs can cause additional symptoms if they are taken in excess. 

Signs of Alcohol Overdose (Alcohol Poisoning)

  • Slowed heart rate
  • Decreased body temperature
  • Impairment of speech
  • Slowed motor skills/coordination
  • Vomiting
  • Aggression
  • Irregular, slowed breathing
  • Seizures
  • Paleness/blue skin
  • Blackouts
  • Unconsciousness
  • Delayed reflexes and responses

Signs of Heroin Overdose

  • Weak pulse
  • Confusion
  • Unresponsiveness
  • Seeming tired, sleepy, or “out of it”
  • Blue nails, fingertips, or lips
  • Lethargy
  • Dry mouth
  • Nodding off
  • Small pupils
  • Coughing/choking while sleeping

Signs of Cocaine Overdose

  • Tremors
  • Anxiety
  • Irregular or rapid heart rate
  • Raised body temperature
  • Chest pain
  • Damage to kidneys
  • Increased sweating
  • Seizures
  • Hallucinations
  • Confusion
  • Difficulty breathing
  • Delirium

Call 911 To Get Help

If someone is exhibiting any of the above symptoms or is unresponsive, call emergency services immediately. Do not be worried if you or the person overdosing have consumed illicit drugs, as police and paramedics will be more concerned about keeping the person alive. If the state you are located in has Good Samaritan Laws, you will most likely be given immunity for using or possessing illegal drugs if you call 911 for help. In the meantime, perform necessary medical intervention if needed and as instructed by 911 operators.

Lie The Person on Their Side

The majority of overdose-related deaths are caused by respiratory failure. It is crucial to perform rescue breathing if a person has overdosed. If the person has an obstructed airway, provide them with rescue breathing by laying them on their side to open up their airway. This will help them breathe easier and keep them from choking on vomit if they throw up. Monitor the person until the paramedics arrive.

Gather Information

While paramedics are on the way and you are monitoring the person, try to gather as much information as possible to give to the first responders. This information should include the drug used, the dose, and the last time it was used. If the person overdosed on prescription drugs, take the bottle with you to the emergency room.

Administer NARCAN if Available

If the person has overdosed on opioids, you should give them NARCAN if you have it near you. This can be administered two ways depending on which type you have, but one dose should be given every three to five minutes if the person is still unresponsive. If it is injectable, you need to completely draw up the vial and then inject the drug into the person’s thigh muscle. If required to give it through the nasal passages, stick the NARCAN entirely up the person’s nostril and click it. NARCAN, also known as naloxone, reverses opioid overdoses and can save a person’s life if administered quickly and adequately.

Talking About the Overdose After

When someone overdoses, their addiction has become a significant problem, or they may be suffering from mental health problems. To prevent future overdoses, the person needs to seek treatment at a professional rehab facility. Facilities such as Northstar Transitions near Denver, Colorado, are great choices to consider because they offer evidence-based treatments and focus on each individual client. 

To approach the subject, show that you are coming from compassion and concern because you care for the person. Remind the person how much you love and care for them, but that you are concerned. This will help create an environment that the person feels safe in. Try not to point the blame at them, but rather bring up potential future consequences if they continue down this path. If you are unsure of how to stage an intervention, you can always contact an intervention specialist to help you start.

An overdose should never be overlooked. One overdose can lead to more if the person does not get help. You can be the one that guides them to recovery. 


Experiencing someone overdosing, whether you know the person or not, can be a frightening experience. However, knowing what to do can help save a person’s life. Know the symptoms, call for help, and don’t leave the person’s side until paramedics arrive. Once the person has recovered from the overdose, consider speaking with them about their addiction. You can hire an intervention specialist to make this conversation easier. From there, the person can enter treatment and find healing. At Northstar Transitions, it is our mission to make recovery possible for anyone. We treat not only the person struggling but their loved ones too. Together we can educate and spread awareness of addiction and its potential risks, including overdoses. Education is the best way to fight stigma and save lives. If you or someone you know is struggling, reach out before it’s too late. Call Northstar Transitions today at (303) 558-6400. Together we can make a difference and prevent overdoses. 


Back to blog
Call 303-558-6400
Verify Insurance